Alert archive / Colorado / High Wind Watches in 2017

High Wind Watch 6, NWS Denver/Boulder, CO

March 22, 20174 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Mar 22, 2017, 4:18 PM MDT for 4 counties in Colorado. It took effect at Mar 24, 2017, 3:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 22, 2017, 4:18 PM MDT (22:18 UTC)
In effect from
Mar 24, 2017, 3:00 AM MDT
Expired
Mar 23, 2017, 3:38 PM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS75 KBOU 222218
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
418 PM MDT Wed Mar 22 2017

...High Wind Watch for Palmer Ridge and Lincoln County on
Friday...

COZ041-046-047-230630-
/O.NEW.KBOU.HW.A.0006.170324T1200Z-170325T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Castle Rock, Elbert, Fondis, Kiowa, 
Larkspur, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, 
and Punkin Center
418 PM MDT Wed Mar 22 2017

...HIGH WIND WATCH IN EFFECT FRIDAY...

The National Weather Service in Denver has issued a High Wind
Watch, which is in effect from Friday morning through Friday
afternoon. 

* TIMING...Strong north winds are expected from Friday morning
  through later afternoon.

* WINDS...North winds at 25 to 40 mph with gusts to 60 mph are
  possible.

* IMPACTS...Very strong and gusty winds may cause damage to trees
  and power lines and disrupt power. Drivers of light weight and
  high profile vehicles are especially susceptible to sudden and
  erratic cross winds.

* In addition...the strong winds over the Palmer Ridge may be
  accompany by snow Friday morning. Blowing snow can create
  significantly reduced visibilities causing hazardous driving 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
4 follow-up statements
775 
WWUS75 KBOU 230550
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1150 PM MDT Wed Mar 22 2017

COZ041-046-047-231800-
/O.CON.KBOU.HW.A.0006.170324T1200Z-170325T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Castle Rock, Elbert, Fondis, Kiowa, 
Larkspur, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, 
and Punkin Center
1150 PM MDT Wed Mar 22 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

* TIMING...Strong north winds are expected from Friday morning
  through late afternoon. 

* WINDS...North winds 25 to 40 mph with gusts to 60 mph are 
  possible. 

* IMPACTS...Very strong and gusty winds may cause damage to 
  trees and power lines and disrupt power. Drivers of light 
  weight and high profile vehicles are especially susceptible to 
  sudden and erratic cross winds. 

* In addition...the strong winds over the Palmer Ridge may be 
  accompany by snow Friday morning. Blowing snow can create 
  significantly reduced visibilities causing hazardous driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
556 
WWUS75 KBOU 231044
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
444 AM MDT Thu Mar 23 2017


COZ041-046-231145-
/O.CAN.KBOU.HW.A.0006.170324T1200Z-170325T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Including the cities of Castle Rock, Elbert, Fondis, Kiowa, 
Larkspur, Agate, Hugo, Limon, and Matheson
444 AM MDT Thu Mar 23 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Denver has cancelled the High
Wind Watch. 

The high wind watch has been cancelled and replaced by a Blizzard
Watch which will be in effect for late tonight through Friday morning.


$$

COZ047-231845-
/O.EXT.KBOU.HW.A.0006.170324T0900Z-170325T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Forder, Karval, Kutch, and Punkin Center
444 AM MDT Thu Mar 23 2017

...HIGH WIND WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON...

* TIMING...Strong north winds are expected from late tonight and
  will continue through Friday afternoon.

* WINDS...North winds 25 to 40 mph with gusts to 70 mph are 
  possible. 

* IMPACTS...Very strong and gusty winds may cause damage to 
  trees and power lines and disrupt power. Drivers of light 
  weight and high profile vehicles are especially susceptible to 
  sudden and erratic cross winds. 

* In addition...the strong winds over the Palmer Ridge may be
  accompany by a mix of rain and snow Friday morning. Blowing 
  snow can create significantly reduced visibilities causing 
  hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
425 
WWUS75 KBOU 231807
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1207 PM MDT Thu Mar 23 2017

COZ047-240215-
/O.CON.KBOU.HW.A.0006.170324T0900Z-170325T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Forder, Karval, Kutch, and Punkin Center
1207 PM MDT Thu Mar 23 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY AFTERNOON...

* TIMING...Strong north winds are expected from late tonight and 
  will continue through Friday afternoon. 

* WINDS...North winds 25 to 40 mph with gusts to 70 mph are 
  possible. 

* IMPACTS...Very strong and gusty winds may cause damage to 
  trees and power lines and disrupt power. Drivers of light 
  weight and high profile vehicles are especially susceptible to 
  sudden and erratic cross winds. 

* In addition...the strong winds over the Palmer Ridge may be 
  accompany by a mix of rain and snow Friday morning. Blowing 
  snow can create significantly reduced visibilities causing 
  hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
873 
WWUS75 KBOU 232138
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
338 PM MDT Thu Mar 23 2017

...High Wind Warning for southern Lincoln county late tonight
through Friday...

COZ047-240545-
/O.UPG.KBOU.HW.A.0006.170324T0900Z-170325T0000Z/
/O.NEW.KBOU.HW.W.0009.170324T0900Z-170325T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Forder, Karval, Kutch, and Punkin Center
338 PM MDT Thu Mar 23 2017

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT FRIDAY...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect from 3 AM to 6 PM MDT Friday. The
High Wind Watch is no longer in effect. 

* TIMING...Strong north winds are expected from late tonight and 
  will continue through Friday afternoon. 

* WINDS...North winds 25 to 40 mph with gusts to 60 mph are 
possible. 

* IMPACTS...Very strong and gusty winds may cause damage to 
  trees and power lines and disrupt power. Drivers of light 
  weight and high profile vehicles are especially susceptible to 
  sudden and erratic cross winds. 

* In addition...the strong winds over the Palmer Ridge may be 
  accompany by a mix of rain and snow Friday morning. Blowing 
  snow can create significantly reduced visibilities causing 
  hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Mar 22, 3:11 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 22, 3:11 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
311 PM MDT Wed Mar 22 2017

A Significant Precipitation Event Looks Likely Thursday Night
Through Friday...

.SHORT TERM...(This evening through Thursday)
Issued at 232 PM MDT Wed Mar 22 2017

Southwest flow aloft will continue through Thursday as a potent
Pacific storm moves onshore across Southern California. The storm
is currently located near Santa Barbara and will move east across
the lower Colorado River Valley tonight. The strongest part of
the jet stream will be on the east side of the trough, meaning it
shouldn't dig any further south on Thursday. Models have it moving
east-northeast into the Four Corners by late Thursday. The storm
will advect moisture along southwest flow throughout the day, but
with an exceptionally dry atmosphere at the surface and initially
aloft, chances of precipitation should hold off until mid-morning
Thursday in the mountains, and until Thursday afternoon across
the Plains. Temperatures start out warm all areas and any
precipitation that falls Thursday should be rain below 9500 feet
MSL. QPF should be light through Thursday afternoon and the
upslope and synoptic scale lift hold off until later. Very
limited instability is available so have not made a mention of
thunder, though any precipitation that develops will be showery
(brief, widely scattered) in nature.

Biggest concern before the significant precipitation kicks in
Thursday night will be fire weather. Strong southwest flow aloft
will result in lee troughing that kicks east throughout the day.
Strong mixing via daytime heating will transport the southwest
winds down to the surface, especially the southern half of the CWA.
Please see the fire weather discussion below for details. The
southwest downslope flow will result in high temperatures in the
low 70s despite ample cloud cover throughout the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 232 PM MDT Wed Mar 22 2017

Cold front will race down the plains Thursday evening with snow
continuing over the mountains and rain showers filling in behind
the front over the plains. Model differences on the upper low's
position and resulting temperatures, wet bulb zeroes and wind
direction is continuing to lower confidence on storm impacts over
the elevations below 7000 feet. The NAM continues to be the
further south solution, though its last run trended north, and has
colder temperatures but also more downsloping over the lee of the
divide. With it being the outlier model, did not use much
influence in the forecast. Will trend it toward more of the GFS
and ECMWF at this point, which shows snow levels closer to 6000
feet by early Friday morning, and has more upslope direction
winds. With moderate to strong upward QG values expected to move
over the area late Thursday night and into Friday morning, along
with some good isentropic lift over the plains will result in good
precipitation over most of the area in a short 12-18 hour time
frame. QPF amounts of 0.5 to 1.2 inches are expected. Tough issue
is the rain/snow line. Looks to lower to around 5500-6000 ft by
6am Friday, but then looks to lower slightly more during the
morning to perhaps 5000 feet before rising back up that
afternoon...with downsloping and the system kicking out east. The
urban corridor, not including the Palmer Divide, will be tricky.
All in all, it will be a wet storm, and elevations around 6k-7kft
will see heavy wet snow. The warm temps will limit any
accumulation of what snow does fall. Also, the northerly winds
will likely keep areas of Boulder and northward warmer and
therefore more rain chances than snow. The mountains, southern
foothills and Palmer Divide above 7000 feet will have a Winter
Storm Watch issued for them for the 18 hours between Thursday
evening until Friday afternoon where 8 to 15 inches may occur.
Precipitation will quickly end from west to east Friday afternoon
through Friday evening.

Another impact will be the strong winds on the backside of the
system, spreading strong northerly winds over the plains Friday with
sustained 30 to 45 mph expected.

Drier and warmer weather is expected on Saturday. The next system
is progged to move across CO midday Sunday so another chance of
mountain snow with rain across northeast plains Sunday
afternoon/evening. Drier Sunday night into Monday, with another
chance of precipitation for the region Monday night through
Wednesday of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 232 PM MDT Wed Mar 22 2017

VFR conditions through Thursday evening. Winds should come around
to the south-southwest at APA and DEN this evening after 02Z or
so. Winds will pick up out of the southwest after 14Z on Thursday
as a surface trough moves east into the far eastern Plains of
Colorado. Winds will be strong and gusty much of the day Thursday
at all three TAF sites, but should be strongest at DEN. A strong wind
shift to the north will occur a few hours after 00Z Friday,
lowing ceilings and increasing precipitation chances.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Wed Mar 22 2017

Fuels continue to be exceptionally dry as evidence by several
fires that broke out today across the foothills southwest of
Denver despite modest winds at the surface. Southwest flow aloft
on Thursday will mix down to the surface Thursday afternoon,
resulting in strong, gusty winds across the southern half of the
Plains and across the southern Foothills. Temperatures will be
much above normal with low 70s Plains and near 60 across the
foothills. A red flag warning is in effect for Thursday afternoon
for winds and low relative humidity across the southern half of
the county warning area and along and east of the foothills. Late
Thursday night winds will shift to the north and gust over 30
mph, but the good news for fire weather is that the front will
also usher in very moist low-level air and dramatically increase
the chance of precipitation area-wide Friday. A significant
precipitation event with snow above 6000 feet elevation is
expected much of Friday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 6 PM MDT Thursday for COZ216-
239>241-245>247-249.

Winter Storm Watch from Thursday evening through Friday morning
for COZ033-034-036-041.

&&

SHORT TERM...Schlatter
LONG TERM...Kriederman
AVIATION...Schlatter
FIRE WEATHER...Schlatter
Hazardous weather outlook, Mar 22, 11:05 AM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1105 AM MDT Wed Mar 22 2017

COZ030>051-231715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1105 AM MDT Wed Mar 22 2017

...Red Flag Warning for critical fire weather conditions Thursday
afternoon for the southern foothills...Palmer Divide and adjacent
plains including Denver and areas east and southeast...
...Rain and snow on the way Thursday night into Friday...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

Today will be warm and breezy in most areas, with low humidity
leading to an elevated fire danger in areas west and southwest of
Denver.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong southwesterly winds combined with low humidity will bring
critical fire weather conditions along the southern foothills,
Palmer Divide and over portions of the northeast plains in the
afternoon. Rain and snow showers will develop in the mountains
Thursday afternoon with a slight chance of some thunderstorms over
the northeast plains, strongest closer to the Kansas border.

Thursday night through Friday, a storm system is expected to
track slowly across Colorado. This system will bring much needed
precipitation to the region. Moderate to heavy snow will be
possible in the Front Range Mountains, Foothills and Palmer
Divide above 6500 feet, with widespread rain or a mix of rain and
snow over the northeast plains. The Front Range Mountains east of
the Continental Divide and higher foothills could see up to a foot
of snowfall by Friday afternoon, with 3 to 6 inches of snow
over the Palmer Divide, and periods of moderate to heavy rainfall
across the northeastern plains.

Precipitation will diminish Friday night with dry and warmer
weather on Saturday. The next system could bring another chance of
precipitation to the region on Sunday, then drier again Sunday
night into Monday.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Schlatter/Kriederman

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:57 AM MDTFire Weather WatchBOUAdams, Arapahoe, Broomfield, Denver, Douglas, Elbert and 2 more7 hr
Mar 22, 10:47 AM MDTRed Flag WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 13 more31 hr
Mar 22, 3:58 PM MDTWinter Storm WatchBOUArapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 6 more24 hr

Nearby

High Wind Watches in Colorado, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.